Alert archive / South Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 27, NWS Wilmington, NC

July 19, 2023Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jul 19, 2023, 4:28 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Jul 19, 2023, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2023, 4:28 AM EDT (08:28 UTC)
In effect from
Jul 19, 2023, 6:00 AM EDT
Expired
Jul 19, 2023, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

529 
WHUS42 KILM 190828
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
428 AM EDT Wed Jul 19 2023

NCZ106-108-SCZ054-056-191630-
/O.NEW.KILM.BH.S.0027.230719T1000Z-230720T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
428 AM EDT Wed Jul 19 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents expected in Coatal Horry County.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
2 follow-up statements
370 
WHUS42 KILM 191625
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1225 PM EDT Wed Jul 19 2023

NCZ106-108-SCZ054-056-200000-
/O.CON.KILM.BH.S.0027.000000T0000Z-230720T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
1225 PM EDT Wed Jul 19 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents expected in Coastal Horry County.
 
* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
062 
WHUS42 KILM 200001
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
801 PM EDT Wed Jul 19 2023

NCZ106-108-SCZ054-056-200115-
/O.EXP.KILM.BH.S.0027.000000T0000Z-230720T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
801 PM EDT Wed Jul 19 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

IGB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 19, 3:50 AM EDT, 38 minutes earlier.

Area forecast discussion, Jul 19, 3:50 AM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
350 AM EDT Wed Jul 19 2023

.SYNOPSIS...
The Bermuda High will keep conditions warm and muggy for several
days, the heat possibly peaking on Friday. Showers and storms
will become increasingly widespread as a front approaches,
though no given day appears a washout. With the front stalled
nearby next week the heat will be tapered a bit and storms will
continue to be scattered in coverage each day.

&&

.NEAR TERM /THROUGH TONIGHT/...
A combination of a mid level shortwave, inland surface trough, and
coastal sea breeze is likely to support convection across a portion
of the area this afternoon. Shear remains weak throughout the day,
but outflow-driven convection may become organized as it pushes
eastward and will have the added benefit of upper level lift
underneath the shortwave.

Low level lapse rates and surface return flow will generate above
average instability during the late afternoon further supporting the
potential for an organized mass of convection. The location of
upwind development will be an important factor for our late
afternoon storm chances as debris clouds north of progressing storms
could rob some of the instability and the surface-based thermal
gradient of the advancing cold pool.

The biggest concern will be the potential for damaging wind gusts,
especially with the rarity of a 20 knot NW to SE storm motion.
Hodographs must be considered as well despite calculated SRH being
rather low. Values around 50-100 between the surface and 2 km will
posses enough environmental turning that an intersection with the
sea breeze or other mesoscale boundary could produce a localized
increases in ingested vorticity.

Storms will push offshore during the early evening and may maintain
their intensity due to the upper level lift following. Debris clouds
linger overnight and BL winds remain elevated in the turbulent air
that follows, negating most if not all fog chances despite surface
decoupling. Overnight lows in the mid and upper 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Active weather on Thursday with SPC highlighting the area with a
Slight Risk/level 2 of 5/mainly for damaging winds. The afternoon
will be seasonably hot but dewpoints in the mid to upper 70s will
yield moderate instability and low LCLs all while low to mid level
wind fields strengthen slightly just enough to where weak storm
organization will be possible. And although not explicitly outlined
in the SWODY2 probabilistic maps there may be a small tornado threat
late evening/early Thursday night as backing surface winds lengthen
the 0-1km hodographs. The elevated storm coverage and associated
cloud cover will lead much  only spotty Heat Advisory readings and
it is tough to say how much of the area will need the headline. A
weak front pushes through lazily on Friday with only a brief PW drop
that already reverses by Friday night. With the lesser storm
coverage compared to Thursday, Friday afternoon's temperatures will
once again run above climo bringing more widespread Heat Advisory
criteria.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A front will nearly stall nearby for most of the long term,
certainly not the norm for the late July. Over the weekend the front
will be close by to our north and west favoring fairly seasonable
temperatures and dewpoints high. Shower and storm distribution will
only be slightly elevated above their seasonable normals and there
may be a flatter than normal diurnal decrease in storms as the
convergence associated with the boundary could keep them developing
overnight; the SW mid level flow pushing some that form west of I-95
into the area, the same with offshore convection. The forecast gets
a little murky Monday into Tuesday as we lose most of our SWrly mid
level flow as heights rise. If the frontal boundary survives that
long it will be aided by mesoscale boundaries (outflow, diff
heating, and sea breeze) to keep a slightly elevated distribution of
thunderstorms. With the loss of steering flow and a higher than
normal distribution of storms a small threat for heavy rain may
develop.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR today. Isolated to widely scattered thunderstorms that may
affect the individual terminals. Have maintained VCTS in lieu
of going with PROB30 groups due to the suspect coverage/threat
at this time.

Extended Aviation Outlook... VFR to dominate this period. Could
see brief MVFR/IFR from convection Wed early evening...and
especially again Thu aftn/evening as a bonafide upper level vort
passes overhead. Sfc front drops SE and stalls in the vicinity
late Fri thru the weekend with flight restrictions possible from
convection late morning thru late evening each day.

&&

.MARINE...
Through Tonight... Southerly winds increase with a surface trough
over the Piedmont today. Outside of convection this evening and
overnight, winds remain elevated at 15-20 knots and periodic gusts
between 20-25 knots. As the surface trough pushes offshore with a
convective complex to the north overnight, winds become SW,
maintaining 15-20 knots. Seas build with the ongoing wind wave to 3-
4 feet today.

Thursday through Sunday... Southwesterly winds early in the period,
so typical of July. Wind speeds to be a bit higher than the norm
though as upper level disturbances moving overhead encourage deeper
mixing. The southwesterly wind wave will be the dominant sea whereas
lesser swell components out of the southeast will be present. Wind
speeds ease on Friday night into Saturday with the approach of a cold
front, seas to follow as the shorter period waves lose energy. The
front will be stalled nearby to the NW on Sunday keeping the winds
light and seas will settle to 2-3 ft.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...005
LONG TERM...005
AVIATION...21
MARINE...ILM
Hazardous weather outlook, Jul 19, 3:59 AM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
359 AM EDT Wed Jul 19 2023

NCZ110-SCZ054-200800-
Coastal Brunswick-Coastal Horry-
359 AM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Slight Risk (Risk Level 2 of 5) on Thursday, mainly due
to the potential for damaging thunderstorm wind gusts.

Moderate risk of rip currents may return late this week.

Heat Advisories may be needed Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-055-056-058-059-
200800-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
359 AM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Slight Risk (Risk Level 2 of 5) on Thursday, mainly due
to the potential for damaging thunderstorm wind gusts.

Heat Advisories may be needed Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-200800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
359 AM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:15 PM EDTSpecial Weather StatementILMGeorgetown30 min
Jul 19, 7:24 PM EDTSpecial Marine WarningILM66 min
Jul 19, 7:38 PM EDTSpecial Weather StatementILMPender37 min

Nearby

Beach Hazards Statements in South Carolina, 2023Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.